1Jul 5, '14 by New picuHello all,
I've been a nurse for about three years but have recently moved from rural setting to a big city PICU. Last night, at the end of a long night shift I made a mistake that took all of my confidence away and has made me dread going to work.
My patient was a fresh post op retroperitoneal tumour removal who had blood pressure issues during the procedure. I'm still orientating to the unit, but each nurse I've been buddies with has allowed me different levels of responsibility over the patients. It was fifteen minutes after our shift ended and the nurse that I was buddied with was giving the oncoming shift report while I did some last minute things in the room. The patient had been fairly awake most of the night, intubated, and having a lot of anxiety over the tube. Her heart and respiratory rate spiked to extreme tachy and she was at her most anxious - just wanting that tube gone. The M.D came in to see her while I was I there trying to calm her down and rhymed off a bunch of orders to me, including 'get me 50 of midazolam.'
I'm not going to lie, I was pretty panicked because of my patient condition and this being a completely new setting to me. I didn't clue in that what she wanted was a dose of 50mcg/kg. I think it was the combination of not being used to working with those types of dosing because most of my experience is adults and the situation, but I went and Drew up 50mg of midazolam in a syringe. I should have clarified, but with the pressure I just went and did it. I gave it to the nurse I was buddied with to have it double checked, and when she asked 'so you want 50mcg/kg instead of her ordered 25?' then when she looked at what I had in the syringe and looked back at me very worried, I realized what I had done. The M.D was right there as well. I felt like I was going to throw up. I quickly fixed my mistake and the patient got the right dose, after another double check. I tried to brush it off because I don't want my co workers loose confidence in me when I am this new, but I feel so stupid now. I know that no harm came to the patient, but i still can't get over that I did something that... Well stupid. I'm absolutely dreading going back to the unit.
5Jul 5, '14 by HappyWife77, ASN, RNIt was caught, and no harm. Thank God. Just make sure you ask...mcg/kg or whatever the dosing might be. It is good practice to have the provider repeat back the dose to you once you receive it...especially, like you said being new and unfamiliar with the setting.
Don't be too hard on yourself, just remember what happened and be hypervigilant going forward to know what your giving with 100% certainty. Your patients rely on you keeping your cool and not panicking as well.
3Jul 5, '14 by imintroubleSorry. Been there done that. It's going to take a while before your fellow nurses have any confidence in your nursing judgement. Just part of the mistake.
Sometimes the doc will bark orders at me in an emergency situation, and I feel pressured to go fast, fast, fast. Even when I'm not sure I heard everything correctly. You have to go at whatever pace you need to, to make sure your interventions are accurate.
Repeat. Ask for clarification. Until you get some experience, go as slow as you need to. If somebody decides you're too slow for the job, that's better than killing somebody.
If it's any consolation, I probably WOULD have puked.
2Jul 5, '14 by jadelpn GuideHere is what you did absolutely right, and that is you had your med checked by your buddy.
We all make errors, and in the heat of the moment, "50" of anything would be easily confused. (Hence why verbal orders in a non-emergency settiing are more and more discouraged--if the doc can say it, they can write it) It is a hard thing to have them do, though.
In any event, make sure going forward that you ask for clarification (ie: do you mean mgs per kg) and be sure that you know what a "safe dose" of commonly used medications would be--so if it doesn't "sound" right, use your resources and look it up.
This patient had a great deal of anxiety for some time, therefore, you looking up the med, and checking math with another nurse wouldn't have delayed care beyond a "reasonable" time frame. Do not ever get into a position where you say "ah, well, I should've but I didn't." Just don't until you are certain.
So now you know. And I assume that this wasn't your last day with your buddy--so I wouldn't sweat it, but I would use it to change your practice. And that is a good thing. If your buddy or the MD says anything to you, I would simply say "Now I know, it will not happen again, I have learned from it, and moving forward I will be mindful".
Further, and I have no idea if this is policy anywhere else, is there a reason you do not check your dose and math with a second nurse anyways? I know in my experience, and granted it is not PICU, however, we had to have a second nurse check if we were altering a dose of medication from the intended dose, or the dispensed dose (ie: 50 mgs per kg or if the vial was labeled 50mgs per 5ml and you only needed 20mgs or something of that nature).
You got this, and best wishes.Last edit by jadelpn on Jul 5, '14
2Jul 5, '14 by Christy1019Quote from Been there,done thatThat's what I was wondering, I work mostly with adults and I've never seen a vial over 10mg/2ml of Versed in our pyxisYou did not clarify the dose when the verbal order was given.. 50 what? 50 units, 50 milligrams,50 vials, 50 milliion jiggawatts?
How is the Versed supplied and how did you get 50 mgs in a syringe?
7Jul 6, '14 by SionainnRNQuote from Christy1019That was my concern. The fact that the amount nor the number of vials needed didn't give the OP pause. That's just a poop ton of versed. Luckily the pt was tubed so airway wasn't an issue, but 50mg if versed in an adult would have me slamming in the brakes. That's how much we use for our versed drips in the ER.That's what I was wondering, I work mostly with adults and I've never seen a vial over 10mg/2ml of Versed in our pyxis
7Jul 6, '14 by TriciaJMany hospitals have policies in place to prevent just this type of error. 1. No verbal orders. As a previous poster said, if they can say it, they can write it. Telephone orders have to be clarified and read back to the prescriber. 2. Certain drugs are an automatic 2-nurse check.
OP, I'm sorry you had to have this experience, but we've all been there. It does rattle our confidence. But your error wasn't yours, alone. It was a systems error. MDs have to learn not to bark rapid-fire orders. They don't save time; they just cause errors. And even if your hospital doesn't have a policy of 2-nurse check for certain meds, go ahead and get that check anyway. At least while you're new. They shouldn't mind you being a bit slow; they should appreciate that you're being conscientious.
You're going to be great in your current position. Hang in there.
5Jul 6, '14 by Esme12, BSN, RN Senior Moderator((HUGS)) The important thing is you will NEVER do this again. Always label your syringes with what is in that syringe. Writing it out will set alarm bells off in your head. Remember on any pedi patient if it is a large number STOP and double check and everything is by weight.
((HUGS)) We have all made mistakes...thank goodness you checked the dosage with your partner.